Abamectin: an uncommon but potentially fatal cause of pesticide poisoning

Y. V. Bansod, Sandeep V. Kharkar, Arshish Raut, Piyush Choudalwar

Abstract


Human intoxication with abamectin is not frequently reported. It is an uncommon but potentially fatal cause of pesticide poisoning. In contrast to common organophosphate poisoning the toxic effects of avermectin in humans are not clearly defined. Ingestion of a large dose of avermectin may be associated with life-threatening complications. The therapy for avermectin poisoning is mainly symptomatic and supportive. The prognosis of patients with avermectin poisoning is likely to be favorable unless they are complicated by severe hypotension or aspiration. We hereby report a case with abamectin poisoning with neurological toxicity and respiratory failure which responded to supportive line of therapy.


Keywords


Abamactin, Avermactin, Neurological toxicity, Respiratory failure

Full Text:

PDF

References


Karunatilake H et al. Partial ptosis, dilated pupils and ataxia following abamectin poisoning. Ceylon Medical Journal 2012;57:125-6.

Wu Liqiang HU Ye Jia Jiang Haiming. Abamectin poisoning Clinical Analysis of 18 cases. Clinical Medicine Papers 2012-4-17.

Edwards G, Breckenridge AM. Clinical pharmacokinetics of anthelmintic drugs. Clin Pharmacokinet 1985;15:67-93.

Hsu DZ, Chiang PJ, Hsu CH, et al. The elucidation of epinephrine as an antihypotensive agent in abamectin intoxication. Hum Exp Toxicol 2003;22:433-7.

Kong Chung et al. Agricultural Avermectins: An Uncommon but Potentially Fatal Cause of Pesticide Poisoning. Annals of Emergency Medicine 1999;34:51-7.

Sriapha C, Tongpoo A, Sadabthummarak U, et al. Abamectin poisoning: an emerging pesticide poisoning. 5th International Congress of Asia Pacific Association of Medical Toxicology, Colombo, Sri Lanka, August 6-8, 2006.